MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Codes Restricted Flow rate (1248); Malposition of Device (2616)
Health Effect - Clinical Code Hematuria (2558)
Date of Event 09/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella cp with smartassist was inserted via the right femoral artery in a 51 year-old female patient presenting with acute myocardial infarction complicated by cardiogenic shock (ami/cgs).Prior to initiation of support, the patient's clinical condition was classified as society for cardiovascular angiography and interventions (scai) shock stage d.Scai stage d is defined as evidence of shock that worsens or fails to improve despite escalation therapies.Prior to impella placement, the patient was receiving vasopressor and inotropic support.The patient's medical history was significant for coronary artery disease (cad).The patient measured 152 cm in height and weighed 63 kg.Device course & treatment: during transfer from the catheterization laboratory table to the gurney, a sudden reduction in impella flow was reported.While operating at performance level 8, flow decreased from approximately 3.5 l/min to 0.6 l/min and continuous suction was observed with separation of the aortic and left ventricular waveforms.Initial assessment considered possible causes including thrombus, malposition, or an automated impella controller (aic) issue.The aic was exchanged, and fluoroscopic assessment was performed.The catheter was advanced and repositioned, after which suction resolved and flow improved to approximately 1.5 l/min at performance level 6.A fluid bolus was administered prior to transfer to the intensive care unit i(icu).Following transfer to the icu, flow further improved to appropriate flows at 2.6 l/min with normalization of waveforms.Echocardiography subsequently confirmed that the pump was positioned deep within the left ventricle, and the treating physicians were notified for further repositioning.The device was later explanted due to the reported event.Following explant, hematuria was reported via foley catheter as pink/red tinged urine was reported.The central venous pressure (cvp) was reported at 16mmhg.The patient survived to device removal, and no additional adverse events were reported.Additional factors: the reported low-flow condition occurred during patient transfer and was associated with suction events.Echocardiography later confirmed deep positioning of the pump within the left ventricle, suggesting malposition may have contributed to the observed flow reduction.Anticoagulation was reported to be elevated, with an activated clotting time (act) greater than 350 seconds.Device contribution: the reported low-flow condition and suction events cannot be ruled out as associated with impella cp support, as echocardiography confirmed deep positioning of the pump within the left ventricle and flow improved following catheter manipulation and repositioning efforts.The reported hematuria can be associated with the impella.Contributing factors are the reported malposition.Additional information indicated that when the impella device was removed, it was not reported that any clot was found.The automated impella controller was unplugged in preparation to transfer the patient to the intensive care unit from the catheter lab after the percutaneous coronary intervention was finished.The original automated impella controller didn't encounter another error and changing the automated impella controller did not resolve the issue.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50932812
Report Number1220648-2026-13462
Device Sequence Number9509074
Product Code OZD
UDI-Device Identifier00813502012279
UDI-Public(01)00813502012279(17)280630(10)2027949147
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027949147
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2026
Supplement Date Received by Manufacturer09/27/2026
Initial Report FDA Received Date09/29/2026
Supplement Report FDA Received Date10/02/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/06/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient SexFemale
Patient Weight138 LB